Table of Contents Author Guidelines Submit a Manuscript
Journal of Function Spaces and Applications
Volume 2012, Article ID 435945, 38 pages
http://dx.doi.org/10.1155/2012/435945
Review Article

Canonical Sets of Best -Approximation

1Department of Mathematics and Statistics, Concordia University, Montreal, QC, Canada H3G 1M8
2Numerical Modeling Department, Leibniz Institute for Crystal Growth, Max-Born-Street 2, D-12489 Berlin, Germany
3Department of Numerical Methods and Algorithms, Faculty of Mathematics and Informatics, Sofia University, 5 James Bourchier blvd., 1164 Sofia, Bulgaria

Received 23 February 2012; Accepted 7 May 2012

Academic Editor: Henryk Hudzik

Copyright © 2012 Dimiter Dryanov and Petar Petrov. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Linked References

  1. A. M. Pinkus, On L1-Approximation, vol. 93, Cambridge University Press, Cambridge, UK, 1989.
  2. N. I. Achieser, Theory of Approximation, Frederick Ungar, New York, NY, USA, 1956. View at Zentralblatt MATH
  3. R. A. DeVore and G. G. Lorentz, Constructive Approximation, vol. 303, Springer, Berlin, Germany, 1993.
  4. R. A. DeVore, “One-sided approximation of functions,” Journal of Approximation Theory, vol. 1, no. 1, pp. 11–25, 1968. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  5. S. Karlin and W. J. Studden, Tchebycheff Systems: With Applications in Analysis and Statistics, John Wiley & Sons, New York, NY, USA, 1966.
  6. M. G. KreĬn and A. A. Nudel'man, The Markov Moment Problem and Extremal Problems, American Mathematical Society, Providence, RI, USA, 1977.
  7. D. Dryanov and P. Petrov, “Interpolation and L1-approximation by trigonometric polynomials and blending functions,” Journal of Approximation Theory, vol. 164, no. 8, pp. 1049–1064, 2012. View at Google Scholar
  8. R. Bojanić and R. DeVore, “On polynomials of best one sided approximation,” L'Enseignement Mathématique, vol. 12, pp. 139–164, 1966. View at Google Scholar · View at Zentralblatt MATH
  9. P. J. Davis, Interpolation and Approximation, Blaisdell, New York, NY, USA, 1963.
  10. J. C. Mairhuber, “On Haar's theorem concerning Chebychev approximation problems having unique solutions,” Proceedings of the American Mathematical Society, vol. 7, pp. 609–615, 1956. View at Google Scholar · View at Zentralblatt MATH
  11. B. D. Bojanov, H. A. Hakopian, and A. A. Sahakian, Spline Functions and Multi-Variate Interpolations, vol. 248 of Mathematics and Its Applications, Kluwer, Dordrecht, The Netherlands, 1993.
  12. C. de Boor, A Practical Guide to Splines, vol. 27, Springer, New York, NY, USA, 1978.
  13. L. L. Schumaker, Spline Functions: Basic Theory, John Wiley & Sons, New York, NY, USA, 1981.
  14. W. A. Light and E. W. Cheney, “Some best-approximation theorems in tensor-product spaces,” Mathematical Proceedings of the Cambridge Philosophical Society, vol. 89, no. 3, pp. 385–390, 1981. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  15. W. A. Light and E. W. Cheney, Approximation Theory in Tensor Product Spaces, vol. 1169, Springer, Berlin, Germany, 1985.
  16. W. Haussmann and K. Zeller, “Blending interpolation and best L1-approximation,” Archiv der Mathematik, vol. 40, no. 6, pp. 545–552, 1983. View at Publisher · View at Google Scholar
  17. L. Flatto, “The approximation of certain functions of several variables by sums of functions of fewer variables,” The American Mathematical Monthly, vol. 73, no. 4, pp. 131–132, 1966. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  18. P. Petrov and K. Jetter, “Transfinite interpolation on the medians of a triangle and best L1-approximation,” Archiv der Mathematik, vol. 84, no. 5, pp. 444–460, 2005. View at Publisher · View at Google Scholar
  19. D. H. Armitage, S. J. Gardiner, W. Haussmann, and L. Rogge, “Characterization of best harmonic and superharmonic L1-approximants,” Journal für die Reine und Angewandte Mathematik, vol. 478, pp. 1–15, 1996. View at Google Scholar
  20. M. Goldstein, W. Haussmann, and K. Jetter, “Best harmonic L1-approximation to subharmonic functions,” Journal of the London Mathematical Society, vol. 30, no. 2, pp. 257–264, 1984. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  21. M. Goldstein, W. Haussmann, and L. Rogge, “On the mean value property of harmonic functions and best harmonic L1-approximation,” Transactions of the American Mathematical Society, vol. 305, pp. 257–264, 1988. View at Google Scholar
  22. D. H. Armitage and S. J. Gardiner, “Best one-sided L1-approximation by harmonic and subharmonic functions,” in Advances in Multivariate Approximation, Mathematical Reserach, vol. 107, pp. 43–56, Wiley-VCH, Berlin, Germany, 1999. View at Google Scholar
  23. B. Gustafsson, M. Sakai, and H. S. Shapiro, “On domains in which harmonic functions satisfy generalized mean value properties,” Potential Analysis, vol. 7, no. 1, pp. 467–484, 1997. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  24. B. D. Bojanov, D. P. Dryanov, W. Haußmann, and G. P. Nikolov, “Best one-sided L1-approximation by blending functions,” in Advances in Multivariate Approximation, Mathematical Reserach, vol. 107, pp. 85–106, Wiley-VCH, Berlin, Germany, 1999. View at Google Scholar
  25. D. Dryanov, W. Haussmann, and P. Petrov, “Best one-sided L1-approximation of bivariate functions by sums of univariate ones,” Archiv der Mathematik, vol. 75, no. 2, pp. 125–131, 2000. View at Publisher · View at Google Scholar
  26. D. Dryanov, W. Haussmann, and P. Petrov, “Best one-sided L1-approximation by blending functions and approximate cubature,” in Approximation Theory, X (St. Louis, MO, 2001), pp. 145–152, Vanderbilt University Press, Nashville, Tenn, USA, 2002. View at Google Scholar
  27. D. Dryanov, W. Haußmann, and P. Petrov, “Best one-sided L1-approximation by B2,1-blending functions,” in Recent Progress in Multivariate Approximation, International Series of Numerical Mathematics, vol. 137, pp. 115–134, Birkhäuser, Basel, Switzerland, 2001. View at Google Scholar
  28. D. Dryanov and P. Petrov, “Best one-sided L1-approximation by blending functions of order (2,2),” Journal of Approximation Theory, vol. 115, no. 1, pp. 72–99, 2002. View at Publisher · View at Google Scholar
  29. W. Haussmann and J. Klinkhammer, “Canonical point sets for best one-sided L1-approximation by quasi-blending functions,” in Approximation Theory: A Volume Dedicated to Borislav Bojanov, pp. 98–111, Prof. M. Drinov Academic Publishing House, 2004. View at Google Scholar
  30. P. P. Petrov, “A multivariate interpolation formula with applications to best one-sided L1-approximation and to discrete inequalities,” East Journal on Approximations, vol. 9, no. 4, pp. 459–468, 2003. View at Google Scholar
  31. G. H. Hardy, J. E. Littlewood, and G. Pólya, Inequalities, Cambridge University Press, Cambridge, UK, 2nd edition, 1988.